Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society, the Mathematics of Computation (MCOM) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.98.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Empirical evidence for the Birch and Swinnerton-Dyer conjectures for modular Jacobians of genus 2 curves
HTML articles powered by AMS MathViewer

by E. Victor Flynn, Franck Leprévost, Edward F. Schaefer, William A. Stein, Michael Stoll and Joseph L. Wetherell PDF
Math. Comp. 70 (2001), 1675-1697 Request permission


This paper provides empirical evidence for the Birch and Swinnerton-Dyer conjectures for modular Jacobians of genus 2 curves. The second of these conjectures relates six quantities associated to a Jacobian over the rational numbers. One of these six quantities is the size of the Shafarevich-Tate group. Unable to compute that, we computed the five other quantities and solved for the last one. In all 32 cases, the result is very close to an integer that is a power of 2. In addition, this power of 2 agrees with the size of the 2-torsion of the Shafarevich-Tate group, which we could compute.
  • A. Agashé and W.A. Stein, Some abelian varieties with visible Shafarevich-Tate groups, preprint, 2000.
  • A. Agashé, and W.A. Stein, The generalized Manin constant, congruence primes, and the modular degree, in preparation, 2000.
  • B. J. Birch and H. P. F. Swinnerton-Dyer, Notes on elliptic curves. II, J. Reine Angew. Math. 218 (1965), 79–108. MR 179168, DOI 10.1515/crll.1965.218.79
  • Siegfried Bosch and Qing Liu, Rational points of the group of components of a Néron model, Manuscripta Math. 98 (1999), no. 3, 275–293. MR 1717533, DOI 10.1007/s002290050140
  • S. Bosch, W. Lütkebohmert and M. Raynaud, Néron models, Springer-Verlag, Berlin, 1990. MR 91i:14034
  • C. Breuil, B. Conrad, F. Diamond and R. Taylor On the modularity of elliptic curves over $\mathbb {Q}$: Wild 3-adic exercises. Individuals/Richard_Taylor.html (2000).
  • J. Buhler, B.H. Gross and D.B. Zagier, On the conjecture of Birch and Swinnerton-Dyer for an elliptic curve of rank $3$. Math. Comp., 44 (1985), 473–481. MR 86g:11037
  • J. W. S. Cassels, Arithmetic on curves of genus 1. VIII. On conjectures of Birch and Swinnerton-Dyer, J. Reine Angew. Math. 217 (1965), 180–199. MR 179169, DOI 10.1515/crll.1965.217.180
  • J.W.S. Cassels and E.V. Flynn, Prolegomena to a middlebrow arithmetic of curves of genus 2, London Math. Soc., Lecture Note Series 230, Cambridge Univ. Press, Cambridge, 1996. MR 97i:11071
  • J.E. Cremona, Abelian varieties with extra twist, cusp forms, and elliptic curves over imaginary quadratic fields, J. London Math. Soc. (2), 45 (1992), 404–416. MR 93h:11056
  • J.E. Cremona, Algorithms for modular elliptic curves. 2nd edition, Cambridge Univ. Press, Cambridge, 1997. MR 93m:11053
  • J.E. Cremona and B. Mazur, Visualizing elements in the Shafarevich-Tate group, Experiment. Math. 9 (2000) 13–28.
  • Bas Edixhoven, On the Manin constants of modular elliptic curves, Arithmetic algebraic geometry (Texel, 1989) Progr. Math., vol. 89, Birkhäuser Boston, Boston, MA, 1991, pp. 25–39. MR 1085254, DOI 10.1007/978-1-4612-0457-2_{3}
  • B. Edixhoven, L’action de l’algèbre de Hecke sur les groupes de composantes des jacobiennes des courbes modulaires est “Eisenstein”, Astérisque, No. 196–197 (1992), 159–170. MR 92k:11059
  • E.V. Flynn, B. Poonen and E.F. Schaefer, Cycles of quadratic polynomials and rational points on a genus-two curve, Duke Math. J., 90 (1997), 435–463. MR 98j:11048
  • E.V. Flynn and N.P. Smart, Canonical heights on the Jacobians of curves of genus 2 and the infinite descent, Acta Arith., 79 (1997), 333–352. MR 98f:11066
  • G. Frey and M. Müller, Arithmetic of modular curves and applications, in Algorithmic algebra and number theory, Ed. Matzat et al., Springer-Verlag, Berlin, 1999, pp. 11–48. MR 00a:11095
  • B.H. Gross and D.B. Zagier, Heegner points and derivatives of $L$-series, Invent. Math., 84 (1986), 225–320. MR 87j:11057
  • Groupes de monodromie en géométrie algébrique. I, Lecture Notes in Mathematics, Vol. 288, Springer-Verlag, Berlin-New York, 1972 (French). Séminaire de Géométrie Algébrique du Bois-Marie 1967–1969 (SGA 7 I); Dirigé par A. Grothendieck. Avec la collaboration de M. Raynaud et D. S. Rim. MR 0354656
  • Robin Hartshorne, Algebraic geometry, Graduate Texts in Mathematics, No. 52, Springer-Verlag, New York-Heidelberg, 1977. MR 0463157, DOI 10.1007/978-1-4757-3849-0
  • Y. Hasegawa, Table of quotient curves of modular curves $X_0(N)$ with genus 2, Proc. Japan. Acad., 71 (1995), 235–239. MR 97e:11071
  • D.R. Kohel and W.A. Stein, Component groups of quotients of $J_0(N)$, in: Algorithmic number theory (Leiden, The Netherlands, 2000), Lecture Notes in Computer Science, 1838, Ed. W. Bosma, Springer, Berlin, 2000, 405–412.
  • V.A. Kolyvagin, Finiteness of $E(\mathbb {Q})$ and $\Sha (E,\mathbb {Q})$ for a subclass of Weil curves, Izv. Akad. Nauk SSSR Ser. Mat., 52 (1988), 522–540. MR 89m:11056
  • V.A. Kolyvagin and D.Y. Logachev, Finiteness of the Shafarevich-Tate group and the group of rational points for some modular abelian varieties, Leningrad Math J., 1 (1990), 1229–1253. MR 91c:11032
  • Serge Lang, Introduction to modular forms, Grundlehren der Mathematischen Wissenschaften, No. 222, Springer-Verlag, Berlin-New York, 1976. MR 0429740
  • F. Leprévost, Jacobiennes de certaines courbes de genre 2: torsion et simplicité, J. Théor. Nombres Bordeaux, 7 (1995), 283–306. MR 98a:11078
  • Q. Liu, Conducteur et discriminant minimal de courbes de genre 2, Compos. Math., 94 (1994), 51–79. MR 96b:14038
  • B. Mazur, Rational isogenies of prime degree (with an appendix by D. Goldfeld), Invent. Math., 44 (1978), 129–162. MR 80h:14022
  • J.R. Merriman and N.P. Smart, Curves of genus 2 with good reduction away from 2 with a rational Weierstrass point, Math. Proc. Cambridge Philos. Soc., 114 (1993), 203–214. MR 94h:14031
  • J.S. Milne, Arithmetic duality theorems, Academic Press, Boston, 1986. MR 88e:14028
  • J.S. Milne, Jacobian varieties, in: Arithmetic geometry, Ed. G. Cornell, G. and J.H. Silverman, Springer-Verlag, New York, 1986, pp. 167–212. MR 89b:14029
  • Yukihiko Namikawa and Kenji Ueno, The complete classification of fibres in pencils of curves of genus two, Manuscripta Math. 9 (1973), 143–186. MR 369362, DOI 10.1007/BF01297652
  • B. Poonen and E.F. Schaefer, Explicit descent for Jacobians of cyclic covers of the projective line, J. Reine Angew. Math., 488 (1997), 141–188. MR 98k:11087
  • Bjorn Poonen and Michael Stoll, The Cassels-Tate pairing on polarized abelian varieties, Ann. of Math. (2) 150 (1999), no. 3, 1109–1149. MR 1740984, DOI 10.2307/121064
  • K. Ribet, On modular representations of $\mathrm {Gal}(\mathbb {Q}bar/\mathbb {Q})$ arising from modular forms, Invent. Math., 100 (1990), 431–476. MR 91g:11066
  • E.F. Schaefer, Computing a Selmer group of a Jacobian using functions on the curve, Math. Ann., 310 (1998), 447-471. MR 99h:11063
  • G. Shimura, Introduction to the arithmetic theory of automorphic functions, Princeton University Press, 1994. MR 95e:11048
  • J.H. Silverman, Advanced topics in the arithmetic of elliptic curves, Grad. Texts in Math. 151, Springer-Verlag, New York, 1994. MR 96b:11074
  • M. Stoll, Two simple 2-dimensional abelian varieties defined over $\mathbb {Q}$ with Mordell-Weil rank at least $19$, C. R. Acad. Sci. Paris, Sér. I, 321 (1995), 1341–1344. MR 96j:11084
  • M. Stoll, Implementing 2-descent for Jacobians of hyperelliptic curves, to appear in Acta Arith.
  • Michael Stoll, On the height constant for curves of genus two, Acta Arith. 90 (1999), no. 2, 183–201. MR 1709054, DOI 10.4064/aa-90-2-183-201
  • M. Stoll, On the height constant for curves of genus two, II, in preparation.
  • J. Tate, On the conjectures of Birch and Swinneron-Dyer and a geometric analog. Séminaire Bourbaki, 306 1965/1966.
  • J.-L. Waldspurger, Correspondances de Shimura, Proceedings of the International Congress of Mathematicians, Vol. 1, 2, (Warsaw, 1983), 1984, pp. 525–531. MR 86m:11036
  • J.-L. Waldspurger, Sur les coefficients de Fourier des formes modulaires de poids demi-entier, J. Math. Pures Appl. (9), 60 (1981), 375–484. MR 83h:10061
  • X. Wang, 2-dimensional simple factors of $J_0(N)$, Manuscripta Math., 87 (1995), 179–197. MR 96h:11059
Similar Articles
Additional Information
  • E. Victor Flynn
  • Affiliation: Department of Mathematical Sciences, University of Liverpool, P.O.Box 147, Liverpool L69 3BX, England
  • Email:
  • Franck Leprévost
  • Affiliation: Université Grenoble I, Institut Fourier, BP 74, F-38402 Saint Martin d’Hères Cedex, France
  • Email:
  • Edward F. Schaefer
  • Affiliation: Department of Mathematics and Computer Science, Santa Clara University, Santa Clara, California 95053
  • Email:
  • William A. Stein
  • Affiliation: Department of Mathematics, Harvard University, One Oxford Street, Cambridge, Massachusetts 02138
  • MR Author ID: 679996
  • Email:
  • Michael Stoll
  • Affiliation: Mathematisches Institut der Heinrich-Heine-Universität, Universitätsstr. 1, 40225 Düsseldorf, Germany
  • Email:
  • Joseph L. Wetherell
  • Affiliation: Department of Mathematics, University of Southern California, 1042 W. 36th Place, Los Angeles, California 90089-1113
  • Email:
  • Received by editor(s): August 16, 1999
  • Published electronically: May 11, 2001
  • Additional Notes: The first author thanks the Nuffield Foundation (Grant SCI/180/96/71/G) for financial support.
    The second author did some of the research at the Max-Planck Institut für Mathematik and the Technische Universität Berlin.
    The third author thanks the National Security Agency (Grant MDA904-99-1-0013).
    The fourth author was supported by a Sarah M. Hallam fellowship.
    The fifth author did some of the research at the Max-Planck-Institut für Mathematik.
    The sixth author thanks the National Science Foundation (Grant DMS-9705959). The authors had useful conversations with John Cremona, Qing Liu, Karl Rubin and Peter Swinnerton-Dyer. The authors are grateful to Xiangdong Wang and Michael Müller for making data available to them and to the referee for helpful suggestions.
  • © Copyright 2001 American Mathematical Society
  • Journal: Math. Comp. 70 (2001), 1675-1697
  • MSC (2000): Primary 11G40; Secondary 11G10, 11G30, 14H25, 14H40, 14H45
  • DOI:
  • MathSciNet review: 1836926